National Tall Man Lettering List
Tall Man lettering is a typographic technique that uses selective capitalisation to help make look-alike, sound-alike (LASA) medicine name pairs easier to differentiate. The Commission developed the List to help clinicians reduce the risk of medicine selection errors for medicines with LASA medicine names.
How the List is compiled
The List compiles LASA medicine name pairs (generic and brand name pairs) that have been predicted to pose the greatest risks to patient safety. The List shows LASA medicine names in pairs or groups. The medicines names have Tall Man lettering applied to them consistent with the national convention and should be used in the form provided.
The Commission is responsible for the development and stewardship of the National Tall Man Lettering List (the List). The Commission has revised the National Tall Man Lettering List, initially published in 2011.
The List reflects the changes to the Australian Register of Therapeutic Goods, international Tall Man lettering lists, International Harmonisation of Ingredient Names and reported adverse incidents or near misses from hospital networks across Australia.
December 2020 update to the List
In 2020, revisions were made to the List, including:
- Addition of cloBAZam to the benzodiazepine class of medicines
- Removal of a discontinued medicine (and its pair) from the general list of medicine name pairs.
How to use the List
The Commission supports the use of Tall Man lettering as part of a multi-faceted approach to reduce the risk of selection errors by health professionals associated with LASA medicines names.
Tall Man lettering should be used by clinicians and health service organisations in:
- Electronic medication management systems, including prescribing, dispensing and administration systems
- Printed labels used for inpatient dispensing, shelving in pharmacies, and ward medicines cupboards
- Drug libraries for smart pumps
- Automated medicines storage and distribution systems.
What is Tall Man lettering?
It uses a combination of lower- and upper-case letters to highlight the differences between look-alike medicine names, helping to make them more easily distinguishable.
The List compiles LASA medicine name pairs (generic and brand name pairs) that have been predicted to pose the greatest risks to patient safety. For example:
|rifaMPICin and rifaXIMin||proGRAF and proZAC|
Tall Man lettering reduces error by:
- warning clinicians about the risk of confusing medicine names
- helping clinicians select the right product in electronic systems or from shelves.
The Commission developed the List to:
- Prevent the proliferation of various lists of Tall Man names, which may lead to inconsistency in the application of the technique and result in confusion among clinicians, software vendors, regulators and the pharmaceutical industry
- Ensure that the best available scientific evidence is used to support the development of Tall Man names
- Provide credibility to the technique as a tool, which can be used to help reduce the risks associated with look-alike, sound-alike (LASA) medicine name pairs.
Tall Man lettering in Australia
Implementing Tall Man lettering in Australia is encouraged by some, but the lack of standards for its application has been a significant barrier.
The Commission expects that it will be widely adopted into electronic health initiatives and standards. The National guidelines for on-screen display of clinical medicines Information and guidance for implementation of Electronic medication management systems published by the Commission recommend using Tall Man lettering.
The development of the Tall Man Lettering is described in Systematic derivation of an Australian standard for Tall Man lettering to distinguish similar drug names, Journal of Evaluation in Clinical Practice, 2015.
National Tall Man Lettering issues register
As part of the National Tall Man Lettering List stewardship, the Commission encourages frontline clinicians to report any adverse incidents or near-misses related to LASA medicine pairs. Issues notified to the Commission are logged in the National Tall Man Lettering Issues Register and are reviewed by the National Tall Man Lettering Expert Advisory Panel (the panel).
The panel is responsible for making recommendations on the medicine name pairs that need to be included in the National Tall Man Lettering List. The panel follows a systematic process to decide on the medicine name pairs that would most benefit from the application of Tall Man lettering.
A report containing information on the outcomes of the panel’s consideration of issues that were addressed in the National Tall Man Lettering List 2017 is available.
This report also contains information about the rationale for the general revision of the List.
In 2020, the panel recommended the addition of cloBAZam, based on the reporting of adverse events and near misses and its high similarity and likelihood of confusion with another benzodiazepine: CLONAZepam. These two medicines are also located in close proximity on storage shelves and appear close together on electronic medication management (EMM) alphabetical drop down lists.
The 2020 revision also includes removal of a discontinued medicine and its pair, lipAZil and lipiDil respectively.
The Commission invites requests for changes to the List, which can be made to your state or territory representative on the Health Service Medication Expert Advisory Group. Requests should be accompanied by evidence of confusion, including other possible factors contributing to the risk of patient harm.
For health services with no state or territory representative, please contact the Commission at firstname.lastname@example.org
Supplementary list: 'mabs', 'nibs' and 'gibs'
In 2019, a review of name similarity of the the following classes of immuno-modulator medicines was completed by the Commission:
- Monoclonal antibodies (MABs) (commonly ending in the suffix ‘mab’)
- Tyrosine kinase (factor) inhibitors (TKIs) (commonly ending in the suffix ‘nib’).
Semi-automation software was used to facilitate the review by computing name similarity scores for these medicines to identify the risk of confusion. The analysis also included potential for confusion of the MABs and TKIs with any other specialist medicines with similar product presentation or brand names, including medicines with a ‘gib’ suffix (for example, soNIDEGib).
Issues likely to influence confusion in medicine selection were considered as follows:
- Shelf/storage location
- Similarity in packaging/formulation etc.
- Proximity in an EMM system drop-down list.
This review led to the development of a Supplementary list of thirty one (31) specialised medicines organised in groupings of pairs and trios of medicine names with the suffixes ‘mab’, ‘nib’ and ’gib’. Information to assist health service organisations, and clinicians involved in the prescribing, dispensing and administration of medicines, is available in a fact sheet:
The development of the Supplementary list is described in the Review of medicine name similarity for monoclonal antibodies and tyrosine kinase inhibitors.
Details of the original methodology and development of the National Tall Man Lettering List in 2011 are available from the National Standard for the Application of Tall Man Lettering Project Report with appendices
Evaluating the Effect of the Australian List of Tall Man Names assessed the effect of Tall Man lettering on the confusability of medicines names, and determined if Tall Man lettering increased the rate of error.
Development and exploratory analysis of software to detect look-alike, sound-alike medicine names describes how this software has the potential to identify pairs of confusable medicines.